Alabama, 2018

Hail in Alabama, August 29, 2018

August 29, 2018 · NWS HUN · 1 event in 1 county or zone

A thunderstorm produced hail up to quarter size in Marshall County during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A thunderstorm produced hail up to quarter size in Marshall County during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 29, 1:54 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 29, 1:54 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
254 PM CDT Wed Aug 29 2018

.NEAR TERM...(Tonight)
Issued at 253 PM CDT Wed Aug 29 2018

A more active afternoon today than the past several days as a
scattered convection has developed across the Tennessee Valley. This
activity, however, has been very pulsy in nature due to the weak
shear in place -- and thus, quite disorganized and fairly benign. A
glance at the latest SPC mesoanalysis indicates around 2000-2500 J/kg
of SBCAPE and up to 1500 J/kg of MLCAPE to work with. Additionally,
soundings continue to exhibit an inverted-V profile at the surface,
with around 800-1000 J/kg of DCAPE. The presence of this drier air
could lead to a localized wet microburst threat with the strongest
activity later this afternoon through the early evening. However,
have noted the best instability seems to be displaced to the south
over the BHM metro and points south, which is where we've seen the
more robust convection so far.

This activity will be very tied to diurnal heating and should begin
to dissipate by 00-01z with the loss of the sun. However, at least an
isolated shower or storm will be possible overnight, per the latest
mesoscale guidance. This activity would most likely form along
either a residual outflow boundary or a weak impulse rotating NE
across the Deep South ahead of a surface cold front pushing Mid
South. Still, most places will remain dry and other than a gradual
uptick in cloud cover late tonight, it should be a mostly clear to
partly cloudy night. Lows will be similar to the past few nights,
generally bottoming out in the lower 70s across most of the Valley.

.SHORT TERM...(Thursday through Friday)
Issued at 253 PM CDT Wed Aug 29 2018

Attention will turn to a surface cold front that will attempt to push
south into Tennessee on Thursday and eventually North Alabama Thursday
night. Most of the guidance shows this feature stalling roughly
along the I-40 corridor of Tennessee and then gradually washing out
thereafter for Thursday night into Friday and have trended the
forecast toward this thinking. Regardless of what happens, this
feature will serve as a focus for scattered to numerous showers and
thunderstorms on Thursday as the greater effect of ridging gets
displaced over the Mid-Atlantic. The most widespread activity will
likely be areas north of the Tennessee River (closer to the boundary
itself) and any of the weak upper-level support (as seen by a
possible weak shortwave passage over NW Alabama Thursday afternoon).
The increasingly diffuse nature of this boundary, however, does give
caution with regards to PoPs -- as does the divergent low-level flow
over Central Alabama and North Georgia. Thus, do show a gradient
from NW to SE Thursday afternoon and evening, with the highest PoPs
located to the north and west.

The weak front will remain in the vicinity of the area overnight and
into the day on Friday. However, this boundary will be quite diffuse
(as mentioned above) and the very weak shear makes this a low
confidence PoP forecast once again. Progged PWATs will be around 1.9
inches for Friday, making it somewhat easy for at least scattered
diurnal convection with a weaker morning cap and lower convective
temperatures. For this package, have maintained a 30 to 40 PoP, with
the highest values favoring the terrain areas along the Cumberland
Plateau where some weak orographic lift may play a role in initiation.

.LONG TERM...(Friday night through Tuesday)
Issued at 253 PM CDT Wed Aug 29 2018

Upper ridging will slowly build into the TN Valley this Labor Day
holiday weekend, with a warming trend expected. Guidance is fairly
consistent on strengthening the ridge on Saturday into Sunday as it
retrogrades back into the Ohio Valley. Any diurnal convection will be
isolated to widely scattered on Saturday, and isolated Sunday,
Monday, and Tuesday of next week due to the stronger subsidence
effects from the strengthening ridge. Thus, the beginning of the
next work week looks to be relatively hot and dry, as the ridge
continues to strengthen and becomes established over the Ohio and
Tennessee Valleys. Temperatures through the period will be near to
slightly above normal for late August/early September with highs in
the low to mid 90s each day and lows in the upper 60s to lower 70s
during the night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1212 PM CDT Wed Aug 29 2018

VFR conditions will be the predominant flight category at each
terminal through the period. Current radar/satellite shows some
scattered showers and storms (mainly over NE Alabama). This activity
will create a VCTS mention at KHSV from 18-00z and a TEMPO for a
TSRA between 19-23z. Am less confident for convection impacting KMSL
and just have a VCSH there through 00z. Thereafter, clouds will
slowly increase ahead of an approaching frontal system from the NW.
Any storms from this system will remain out of the forecast through
30/18z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 29, 1:55 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
255 PM CDT Wed Aug 29 2018

ALZ001>010-016-TNZ076-096-097-301200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
255 PM CDT Wed Aug 29 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms are expected this afternoon and evening. A
few storms may become strong and produce gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered thunderstorms are expected once again on Thursday and
Friday, and then become more isolated in nature over the Labor Day
holiday weekend.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 29, 2:33 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
333 PM CDT WED AUG 29 2018

ALZ016-292115-
Cullman AL-
333 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Helicon, or near Arley, moving east at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Crane Hill, Wilburn, Logan, Bremen and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3395 8711 3396 8711 3397 8714 3399 8715
      3399 8711 3417 8711 3418 8691 3391 8694
TIME...MOT...LOC 2033Z 275DEG 8KT 3407 8712

70/DD
Special weather statement, Aug 29, 3:07 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
407 PM CDT WED AUG 29 2018

ALZ003-292130-
Franklin AL-
407 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL 430
PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russellville, moving northwest at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Russellville, Tharptown, Isbell and Newburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3444 8753 3435 8765 3447 8780 3457 8766
TIME...MOT...LOC 2106Z 139DEG 8KT 3445 8764

70/DD
Special weather statement, Aug 29, 3:15 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
415 PM CDT WED AUG 29 2018

ALZ006-292145-
Madison AL-
415 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY UNTIL
445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
northern Huntsville, moving northwest at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Northern Huntsville, Meridianville, Moores Mill, Harvest and Alabama
A And M University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3484 8649 3472 8658 3482 8678 3494 8669
TIME...MOT...LOC 2115Z 123DEG 10KT 3483 8664

70/DD
Special weather statement, Aug 29, 3:30 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
430 PM CDT WED AUG 29 2018

ALZ006-009-292200-
Madison AL-Jackson AL-
430 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND
NORTHEASTERN MADISON COUNTIES UNTIL 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms in the advisory area. The strongest cell was located
near New Market, or 7 miles east of Moores Mill. Both storms were
nearly stationary.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
New Market and Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3482 8622 3476 8642 3492 8651 3499 8627
TIME...MOT...LOC 2128Z 157DEG 4KT 3486 8638

70/DD
Special weather statement, Aug 29, 4:04 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
504 PM CDT WED AUG 29 2018

ALZ006-TNZ096-097-292230-
Madison AL-Franklin TN-Lincoln TN-
504 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 530 PM
CDT...

At 503 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms located near New Market, or 11 miles northeast of
Moores Mill, and moving north northeastward at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this cluster
of storms.

Locations impacted include...
Moores Mill, Meridianville, Hazel Green, Huntland, New Market,
Lincoln, Plevna, Elora, Maxwell and Smithland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of storms has passed.

Frequent cloud to ground lightning is occurring with this cluster of
storms. Lightning can strike several miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3514 8637 3512 8636 3514 8636 3512 8633
      3513 8631 3511 8621 3499 8628 3499 8631
      3498 8631 3497 8629 3493 8631 3493 8632
      3492 8632 3481 8638 3486 8658 3517 8649
TIME...MOT...LOC 2203Z 200DEG 7KT 3499 8643

70/DD
Special weather statement, Aug 29, 4:40 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
540 PM CDT WED AUG 29 2018

ALZ008-292315-
Marshall AL-
540 PM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 615
PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Guntersville. This storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Guntersville, Arab and Union Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3434 8651 3448 8643 3449 8642 3445 8625
      3427 8633
TIME...MOT...LOC 2239Z 200DEG 1KT 3437 8638

Stumpf

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
August 29, 4:45 PM CST
Where
Marshall County, 0.57 mi W of Mt Carmel
Measured
1 in hail
Reported by
Public
Coordinates
34.380, -86.390

Quarter sized hail was reported. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770673.